Ohio, 2008

Hail in Ohio, August 7, 2008

August 7, 2008 · NWS CLE · 22 events in 11 counties and zones

An area of low pressure was located over northern New England. An upper trough of low pressure located over the central Great Lakes swung into the region during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure was located over northern New England. An upper trough of low pressure located over the central Great Lakes swung into the region during the afternoon hours. Scattered showers and thunderstorms developed across the region and some of them became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 7, 2:52 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 7, 2:52 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
352 PM EDT THU AUG 7 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE NORTHERN PLAINS WILL BUILD SLOWLY SOUTHEAST
THROUGH THE WEEKEND. LOW PRESSURE HOWEVER OVER THE EASTERN GREAT
LAKES AND NEW ENGLAND WILL BE IN GREATER CONTROL OF OUR WEATHER.
THE HIGH WILL EVENTUALLY REACH THE AREA MONDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
NEXT TROUGH ABOUT READY TO COME THROUGH THE AREA FOR LATE THIS
AFTERNOON INTO THE EVENING. MOST NUMEROUS SHOWERS/THUNDERSHOWERS WILL
BE EARLIER RATHER THAN LATER WITH THE AID OF HEATING/AFTERNOON
INSTABILITY. EXPECT A LULL DURING THE OVERNIGHT PERIOD AFTER THIS
TROUGH PASSAGE...BUT WITH LAKE INDUCED INSTABILITY AND COLDER AIR
CONTINUING TO PRESS INTO THE AREA EXPECT SHOWERS/THUNDERSTORMS TO
DEVELOP ACROSS THE LAKE AGAIN TOWARD MORNING PUSHING INTO
NORTHEAST OHIO/NW PA DURING THE MORNING HOURS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
WHILE FRIDAY MAY START OUT SHOWERY...LATEST MODEL RUNS INDICATE
THAT THE MAJORITY OF THE AREA WILL SEE A LULL IN ACTIVITY FROM
FRIDAY INTO SATURDAY. ONE MAJOR LOBE MOVES THROUGH TONIGHT WITH
THE NEXT FOR SATURDAY EVENING. SO HAVE SCALED BACK POPS ACROSS THE
CENTRAL AND WEST DURING THIS PERIOD PICKING THEM BACK UP WITH THE
TROUGH PASSAGE SATURDAY EVENING/NIGHT. EXCEPTION MAY BE FAR
EASTERN LAKE EFFECT AREAS WHERE CYCLONIC FLOW WILL NOT QUIT. WITH
THIS NEXT LOBE BEING ADVERTISED ON BOTH GFS AND ECMWF FOR SATURDAY
NIGHT...TEMPS WILL CONTINUE TO BE SUPPRESSED/BELOW NORMAL THROUGH
THE WEEKEND.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE ECMWF AND THE GFS ARE RATHER DIVERGENT IN THEIR FORECAST NEXT
WEEK OVER THE EASTERN STATES THE GFS DEVELOPS OR KEEPS A RATHER DEEP
UPPER LOW OVER THE EASTERN GREAT LAKES WHILE THE ECMWF HAS THE
TROUGH FARTHER EAST ALONG THE COAST WITH RIDGING OVER THE LAKES.
WILL USE THE EURO SOLUTION OR LEAN IN THAT DIRECTION. GENERALLY DRY
TO SLIGHT CHANCE POPS EXPECTED WITH BELOW NORMAL TEMPERATURES
CONTINUING.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MIDDAY HEATING AND GRADUAL COOLING ALOFT HAS INCREASED INSTABILITY
ACROSS THE REGION AND SHOWERS AND THUNDERSTORMS ARE INCREASING IN
COVERAGE OVER LOWER MI AND LAKE ERIE. EXPECT THIS ACTIVITY TO
INCREASE STILL FURTHER THIS AFTERNOON AND PERSIST INTO TNGT AS
COOLING ALOFT CONTINUES WITH STILL VERY WARM LAKE ERIE ACTING AS A
STATIC SOURCE OF INSTABILITY. WILL INCLUDE VCTS IN THE TAFS TO
REFLECT STORMS NEARBY. TIMING OF INDIVIDUAL STORMS IS DIFFICULT.
ACTIVITY SHOULD END SHORTLY AFTER SUNSET FROM TOL TO MFD BUT
PERSIST IN THE USUAL LAKE EFFECT AREAS FROM CLE TO YNG AND FARTHER
NE TOWARD ERI.

OUTLOOK...LAKE EFFECT CLOUDS AND SCATTERED SHOWERS/TSRA AT TIMES WILL
CONTINUE THROUGH MONDAY...AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM REMAINS NEAR THE AREA. MVFR CONDITIONS ARE EXPECTED WITH THE
SHOWERS AND THUNDERSTORMS. VFR CONDITIONS SHOULD PREVAIL FOR
TUESDAY AS A WEAK SHORT WAVE RIDGE MOVES OVER THE REGION.

&&

.MARINE...
A SERIES OF WEAK TROUGHS WILL CONTINUE TO MOVE ACROSS LAKE ERIE
THROUGH THE END OF THE WEEK. THE BIG STORY THOUGH WILL BE THE
CONTINUED CHANCE OF WATERSPOUTS AND CHOPPY CONDITIONS ON THE LAKE.
UPPER LOW JUST EAST OF THE LAKE AND 850MB TEMPS DROPPING INTO THE
UPPER SINGLE DIGITS WILL PROVIDE MORE THAN ENOUGH INSTABILITY TO
SUPPORT A WATERSPOUT CHANCE THROUGH SATURDAY. LIKEWISE...SHOULD BE
UNSTABLE ENOUGH TO MIX DOWN SCA TYPE WINDS FROM THIS EVENING ONWARD.
WILL KEEP MENTION OF WATERSPOUTS IN THE FORECAST AND START THE SMALL
CRAFT ADVISORY AT 10PM TONIGHT AND RUN IT THROUGH FRIDAY NIGHT.
WINDS AND WAVES SO FAR ARE BELOW CRITERIA BUT WITH THE PASSAGE OF
ANOTHER STRONGER TROUGH TONIGHT...THINK THAT SHOULD BE ENOUGH TO
YIELD 3-5 OR 4-6 FT WAVES BY DAYBREAK.

CYCLONIC FLOW WILL RELAX A BIT SATURDAY AFTERNOON BUT ANOTHER TROUGH
WILL CROSS THE LAKE ON SUNDAY. HARD TO SAY IF WINDS WILL GET BACK TO
SCA CRITERIA SUNDAY BUT FOR NOW I THINK THERE WILL BE A BIT OF A
BREAK SATURDAY AFTERNOON BEFORE WINDS PICK BACK UP EARLY SUNDAY
MORNING. HIGH PRESSURE WILL BUILD OVER THE LAKE BEHIND THE TROUGH BY
MONDAY AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EDT
     SATURDAY FOR LEZ142>149.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...REL
AVIATION...REL
MARINE...LEINS
Hazardous weather outlook, Aug 7, 8:23 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
923 AM EDT THU AUG 7 2008

OHZ003-007>012-089-PAZ001-081100-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-
ASHTABULA LAKESHORE-NORTHERN ERIE-
923 AM EDT THU AUG 7 2008

...MODERATE RISK OF RIP CURRENTS UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ006-013-014-017>023-027>033-036>038-047-PAZ002-003-081100-
WOOD-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
923 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-081100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
923 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSEASONABLY COOL WEATHER IS EXPECTED ACROSS THE REGION FRIDAY
AND SATURDAY. AS THIS COOL AIR MOVES OVER THE WARMER WATERS OF
LAKE ERIE...CONDITIONS WILL BE FAVORABLE FOR WATERSPOUTS TO
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 4:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
535 PM EDT THU AUG 7 2008

OHZ011>014-089-072345-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
INCLUDING THE CITIES OF...CLEVELAND...MENTOR...CHARDON...
JEFFERSON...ASHTABULA
535 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS MOVING SOUTH TOWARD THE AREA...

A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTH TOWARD THE REGION
FROM LAKE ERIE. THE STRONGEST THUNDERSTORM WILL MOVE INLAND IN
LAKE COUNTY FROM MENTOR TO PERRY. THE EDGES OF THE LINE WILL ALSO
AFFECT EXTREME EASTERN CUYAHOGA COUNTY AND WESTERN ASHTABULA COUNTY.
THE THUNDERSTORMS WILL THEN MOVE INLAND INTO GEAUGA AND THE
WESTERN HALF OF ASHTABULA COUNTY.

THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO
NEAR 50 MPH AND HAIL AS THEY MOVE INLAND. AS ALWAYS...DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS.

BE SURE TO MOVE INDOORS UNTIL THE STORMS PASS TO PROTECT YOURSELF
FROM THE DANGERS OF THUNDERSTORMS.

LOMBARDY

The radar

The Cleveland radar (KCLE), 73 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Lake

When
August 7, 4:45 PM EST
Where
Lake County, Perry
Measured
0.75 in hail
Reported by
Public
Coordinates
41.770, -81.120

Penny size hail was observed.

Hail, Lake

When
August 7, 4:54 PM EST
Where
Lake County, Perry
Measured
0.75 in hail
Reported by
Public
Coordinates
41.770, -81.120

Penny size hail was observed.

Hail, Ashtabula

When
August 7, 5:18 PM EST
Where
Ashtabula County, Hartsgrove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.620, -80.950

Penny size hail was observed.

Hail, Trumbull

When
August 7, 5:57 PM EST to 5:59 PM EST
Where
Trumbull County, Cortland
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -80.730

Several reports were received of hail ranging up to quarter size.

Hail, Morrow

When
August 7, 6:05 PM EST to 6:10 PM EST
Where
Morrow County, Marengo
Measured
0.75 in hail
Reported by
Public
Coordinates
40.400, -82.820

Penny size hail was observed.

Hail, Trumbull

When
August 7, 6:05 PM EST to 6:08 PM EST
Where
Trumbull County, Bristolville
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -80.880

Quarter size hail was observed.

Hail, Trumbull

When
August 7, 6:17 PM EST
Where
Trumbull County, Vienna
Measured
0.75 in hail
Reported by
Public
Coordinates
41.230, -80.670

Penny size hail was observed.

Hail, Trumbull

When
August 7, 6:27 PM EST to 6:30 PM EST
Where
Trumbull County, Hubbard
Measured
0.88 in hail
Reported by
Public
Coordinates
41.150, -80.570

Hail up to nickel size was observed.

Hail, Cuyahoga

When
August 7, 6:58 PM EST
Where
Cuyahoga County, Cle Hopkins Intl Arp
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.420, -81.850

Penny size hail was observed.

Hail, Knox

When
August 7, 6:59 PM EST
Where
Knox County, Mt Vernon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.400, -82.480

Hail up to nickel size was observed.

Hail, Lucas

When
August 7, 7:02 PM EST
Where
Lucas County, Pt Place
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -83.480

Penny size hail was observed.

Hail, Cuyahoga

When
August 7, 7:12 PM EST
Where
Cuyahoga County, North Olmsted
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.420, -81.920

Nickel size hail was observed.

Hail, Cuyahoga

When
August 7, 7:18 PM EST
Where
Cuyahoga County, Middleburgh Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -81.800

Penny size hail was observed.

Hail, Knox

When
August 7, 7:21 PM EST
Where
Knox County, Mt Vernon
Measured
0.75 in hail
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
40.400, -82.480

Penny size hail was reported by public. A Cooperative Observer located two miles southeast of Centerburg reported that hail from this storm accumulated on the ground to approximately a half inch in depth. Many trees lost leaves from the hail, and there was some crop damage.

Hail, Cuyahoga

When
August 7, 7:23 PM EST
Where
Cuyahoga County, Cleveland
Measured
0.88 in hail
Reported by
Public
Coordinates
41.470, -81.750

Nickel size hail was observed.

Hail, Cuyahoga

When
August 7, 7:27 PM EST
Where
Cuyahoga County, Strongsville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.320, -81.830

Nickel size hail was observed.

Hail, Cuyahoga

When
August 7, 7:30 PM EST
Where
Cuyahoga County, North Royalton
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -81.730

Quarter size hail was observed.

Hail, Cuyahoga

When
August 7, 7:32 PM EST
Where
Cuyahoga County, Cleveland
Measured
0.75 in hail
Reported by
Public
Coordinates
41.470, -81.750

Penny size hail was observed.

Hail, Portage

When
August 7, 8:10 PM EST
Where
Portage County, Ravenna
Measured
0.88 in hail
Reported by
Public
Coordinates
41.170, -81.230

Nickel size hail was observed.

Hail, Medina

When
August 7, 8:20 PM EST
Where
Medina County, Wadsworth
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -81.750

Hail up to quarter size was observed.

Hail, Wayne

When
August 7, 8:35 PM EST
Where
Wayne County, Rittman
Measured
0.75 in hail
Reported by
Public
Coordinates
40.970, -81.780

Penny size hail was observed.

Hail, Summit

When
August 7, 8:40 PM EST
Where
Summit County, Clinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -81.620

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130815, 130816, 130820, 130821, 130783, 130822, 130784, 130785, 130823, 130786, 130787, 130788, 130776, 130792, 130790, 130797, 130794, 130795, 130800, 130777, 130803, 130778.